Utah, 2012

Flash Flooding in Utah, September 11, 2012

September 11, 2012 · NWS SLC · 6 events in 3 counties and zones

Monsoonal moisture interacted with a strong upper-level low on September 11th, producing heavy rain and flash flooding in many locations across southern Utah. The most significant event of the day was the failure of the Laub Dike in Santa Clara, causing flooding in many area homes and businesses.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7.5 million
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Monsoonal moisture interacted with a strong upper-level low on September 11th, producing heavy rain and flash flooding in many locations across southern Utah. The most significant event of the day was the failure of the Laub Dike in Santa Clara, causing flooding in many area homes and businesses.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Sep 11, 2:22 AM MST, 7 hours 8 minutes earlier.

Area forecast discussion, Sep 11, 2:22 AM MST, 7 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
322 AM MDT TUE SEP 11 2012

.SYNOPSIS...INCREASING MOISTURE ACROSS UTAH WILL BRING SHOWERS
AND THUNDERSTORMS TO MUCH OF UTAH THROUGH WEDNESDAY. SUBSTANTIALLY
DRIER AIR WILL SPREAD SOUTH ACROSS THE NORTHWEST WEDNESDAY AND
STATEWIDE THURSDAY.

&&

.DISCUSSION...WATER VAPOR SATELLITE LOOP SHOWS A DISTURBANCE LIFTING
NORTHEAST INTO SOUTHWEST ARIZONA...WITH A SECOND DISTURBANCE
APPROACHING FRONT CENTRAL CALIFORNIA. A DEEP CLOSED LOW HAS FORMED
OVER THE CANADIAN ROCKIES WITH A TROUGH CROSSING THE NORTHERN
ROCKIES.

RUC INDICATES COPIOUS MOISTURE (PRECIPITABLE WATER VALUES RANGING
FROM 1.0"-1.4") HAS SPREAD ACROSS SOUTHERN AND CENTRAL UTAH...WITH
VALUES CLOSER TO A QUARTER INCH RESTRICTED TO FAR NORTHWEST UTAH.
COOL FRONT ASSOCIATED WITH AFOREMENTIONED TROUGH HAS SLIPPED INTO
NORTHWEST UTAH BRINGING MUCH DRIER AIR INTO THAT PORTION OF THE
STATE. DEWPOINTS ARE CURRENTLY IN THE 40S EASTERN VALLEYS AND WELL
INTO THE 50S ACROSS CENTRAL AND WESTERN VALLEYS. THE EXCEPTION IS
FAR NORTHWEST UTAH WHERE VALUES ARE CLOSER TO 20F. THIS REPRESENTS
AN INCREASE OF 15-25F EXCEPT A DECREASE OF 10-20F FAR NORTHWEST
UTAH DURING THE PAST 24 HOURS.

RADAR TRENDS INDICATE A GOOD DEAL OF ELEVATED CONVECTION ACROSS
SOUTHERN AND CENTRAL UTAH ATOP OF WHAT LOOKED LIKE AN EARLIER
OUTFLOW THAT HAS MOVED INTO SOUTHERN UTAH. MEANWHILE...COPIOUS
CONVECTION AND VERY COLD CLOUD TOPS (PER IR SATELLITE) IS
APPROACHING FROM NEVADA DRIVEN BY THE APPROACHING CALIFORNIA
DISTURBANCE. ARIZONA IS BECOMING MORE ACTIVE AS THE DISTURBANCE TO
THE SOUTH APPROACHES. ALL THIS POINTS TO A VERY ACTIVE CONVECTIVE
DAY.

GIVEN THE COMBINATION OF MOISTURE (+2 TO +3 STANDARD DEVIATIONS FROM
NORMAL) AND DYNAMICAL LIFT...FLASH FLOOD WATCH FOR CENTRAL AND
SOUTHERN UTAH THROUGH THIS EVENING LOOKS ON TARGET. FLASH FLOOD
PRONE AREAS INCLUDE SLOT CANYONS AND NORMALLY DRY WASHES OF SOUTHERN
UTAH...AND RECENT BURN SCARS ACROSS SOUTHERN AND CENTRAL UTAH.

THE COMBINATION OF INCREASED CLOUD COVER AND PASSAGE OF A SHALLOW
COOL FRONT WILL SUPPORT COOLER TEMPERATURES THROUGH MID WEEK.

MOISTURE LINGERS ACROSS SOUTHERN UTAH TOMORROW AS THE TRAILING
DISTURBANCE PASSES THROUGH. CONVECTIVE COVERAGE WILL THIN OUT BUT
STILL POSE A HEAVY RAIN THREAT FOR SOUTHERN UTAH BEFORE DECAYING
DURING THE EVENING HOURS. GFS AND EUROPEAN MODELS SHOW A STRONG
DRYING TREND THEREAFTER INTO THE WEEKEND AS A RIDGE BUILDS FROM
THE WEST.

NEXT APPROACHING DISTURBANCE LOWERS HEIGHTS AS IT APPROACHES SUNDAY
WITHIN NORTHWEST FLOW ALOFT. ADDED MENTION OF CONVECTION SUNDAY IN
THE TERRAIN AS IT APPEARS THAT MOISTURE WILL RECOVER SOMEWHAT IN
ADVANCE OF THIS FEATURE. DRY NORTHWEST FLOW EXPECTED EARLY NEXT WEEK.

&&

.AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS THROUGHOUT THE
DAY. SOUTHERLY WINDS ARE EXPECTED TO SHIFT TO THE NORTHWEST BETWEEN
15Z AND 17Z WITH THE PASSAGE OF A COLD FRONT...BUT THERE IS A 30
PERCENT CHANCE THIS WILL OCCUR AN HOUR OR TWO LATER THAN EXPECTED.
THERE IS ALSO A 30 PERCENT CHANCE THAT OUTFLOW FROM THUNDERSTORMS IN
THE VICINITY OF THE TERMINAL WILL PRODUCE PERIODS OF GUSTY AND/OR
ERRATIC WINDS THIS AFTERNOON THROUGH EARLY THIS EVENING.

&&

.FIRE WEATHER...COLD FRONT REMAINS OVER NORTHERN UTAH THIS MORNING
WITH SHOWERS AND THUNDERSTORMS CONTINUING OVER CENTRAL AND SOUTHERN
UTAH. THE FRONT WILL MOVE SOUTHWARD TODAY...BRINGING DRIER AND MORE
STABLE AIR BEHIND IT. HOWEVER...NUMEROUS SHOWERS AND THUNDERSTORMS
WILL DEVELOP OVER THE REMAINDER OF THE DISTRICT BY THIS
AFTERNOON...BRINGING A HIGH POSSIBILITY OF WETTING RAIN. THE FRONT
WILL MAKE IT TO SOUTHERN UTAH WEDNESDAY...SO CONVECTION WILL BE
CONFINED TO THAT AREA THEN. HIGH PRESSURE WILL BRING A DRY AND
STABLE AIRMASS TO THE ENTIRE DISTRICT THURSDAY. MOISTURE WILL MAKE
ITS WAY BACK INTO THE DISTRICT OVER THE WEEKEND.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH THROUGH THIS EVENING FOR
     UTZ004-008-010-012>016-019>021-517-518.

WY...NONE.
&&

PUBLIC...ROGOWSKI
FIRE WEATHER...TRAPHAGAN
AVIATION...TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 11, 2:00 AM MST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
300 AM MDT TUE SEP 11 2012

UTZ001>016-019>021-517-518-WYZ021-121300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
300 AM MDT TUE SEP 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS WILL AFFECT CENTRAL AND
SOUTHERN UTAH THROUGH THIS EVENING. SOME OF THESE STORMS WILL
CONTAIN HEAVY RAINFALL WITH THE POTENTIAL TO CAUSE FLASH FLOODING.
FLASH FLOOD PRONE AREAS INCLUDE SLOT CANYONS AND NORMALLY DRY
WASHES OF SOUTHERN UTAH...AND RECENT BURN SCARS ACROSS THE STATE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FLASH FLOODING CANNOT BE RULED OUT ACROSS SOUTHERN UTAH
WEDNESDAY...THOUGH STORM COVERAGE WILL BE LESS THAN TODAY.

DRIER AIR WILL FILTER INTO THE AREA FROM THE NORTH TONIGHT
AND GRADUALLY SPREAD ACROSS THE REMAINDER OF UTAH BY THURSDAY
MORNING ENDING THE FLASH FLOOD THREAT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The radar

The Cedar City radar (KICX), 87 km away, was scanning. The volume nearest the first event began at 16:31 UTC.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, Washington

When
September 11, 9:30 AM MST to 12:30 PM MST
Where
Washington County, 0.55 mi W of Santa Clara to 1.01 mi NW of Santa Clara
Cause
Heavy Rain
Reported by
County Official
Coordinates
37.130, -113.660

Flooding was reported over the bridge where old US Highway 91 crosses the Santa Clara River. This flooding caused the road to be closed for a few hours in the late morning and early afternoon.

Flash Flood, Washington

When
September 11, 10:00 AM MST to 1:00 PM MST
Where
Washington County, 18.16 mi SW of Shivwits to 18.98 mi S of Motoqua
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
37.000, -113.990

The Beaver Dam Wash experienced a flash flood, with the reading on the gauge along the wash increasing from 96 cfs to 4367 cfs in one hour.

Flash Flood, Washington

When
September 11, 11:00 AM MST to 12:30 PM MST
Where
Washington County, 3.7 mi NNE of Zion Lodge to 2.21 mi SW of Zion National Park
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.301, -112.931

Flash flooding was reported in multiple locations across Zion National Park, including in the Narrows. The North Fork of the Virgin River rose from 52 cfs to 1004 cfs in one hour. Large waterfalls coming off of cliffs closed numerous hikes and temporarily stranded hikers.

Flash Flood, Kane

When
September 11, 11:30 AM MST to 1:30 PM MST
Where
Kane County, 2.53 mi W of Alton Swains Arpt to 3.39 mi NW of Glendale
Cause
Heavy Rain
Property damage
$2,000
Reported by
NWS Employee
Coordinates
37.468, -112.666

Flash flooding was reported along Stout Creek. This flooding damaged a fly fishing operation along the creek, including filling a pond with silt, damaging a small bridge, and causing some erosion damage.

Flash Flood, Washington

When
September 11, 12:15 PM MST to 3:15 PM MST
Where
Washington County, 0.81 mi E of Santa Clara to 0.5 mi ESE of Santa Clara
Cause
Dam / Levee Break
Property damage
$7.5 million
Reported by
County Official
Coordinates
37.131, -113.635

An extended period of moderate to heavy rainfall occurred in southwest Utah on the morning of September 11th, during which 3.24 inches of rainfall was measured in Ivins, Utah. In nearby Santa Clara, an earthen dike (called the Laub Dike) burst, releasing all of the water in the associated retention pond. This water and mud flowed into nearby homes and businesses, damaging both public infrastructure and private properties. A total of $3.8 million in damage was done to public infrastructure, including damage to the dike, streets, and sidewalks. The flood also damaged 16 businesses and 63 homes; some of these buildings had internal damage due to water and mud flowing into them, while other buildings experienced serious structural damage.

Flash Flood, Wayne

When
September 11, 1:00 PM MST to 5:00 PM MST
Where
Wayne County, 3.37 mi ENE of Torrey to 2.13 mi NNW of Notom
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.322, -111.364

Flash flooding was reported in multiple locations across Capitol Reef National Park. Flooding occurred along Sulphur Creek, and water also flowed across the Scenic Drive, causing park officials to temporarily close the road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2012Every state in 2012This day in weather historyWarnings in Utah, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414226, 414222, 414225, 414581, 415005, 414224.